Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 30, NWS Rapid City, SD

May 22, 2012Mellette County, Todd County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 22, 2012, 7:08 PM CDT for Mellette County, Todd County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2012, 7:08 PM CDT (00:08 UTC)
Expired
May 22, 2012, 7:52 PM CDT
In force
44 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mellette County, SD, Todd County, SD

The radar

The North Platte radar (KLNX), 159 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2792 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:56 PM CDT, 12 minutes earlier.

Area forecast discussion, May 22, 6:56 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT TUE MAY 22 2012

.AVIATION...00Z TAFS
GUSTY SOUTHERLY WINDS WILL CONTINUE ACROSS FAR SOUTH CENTRAL FOR
THE NEXT HOUR OR TWO AHEAD OF A DRY LINE WHICH IS NOW CROSSING
BENNETT INTO MELLETTE COUNTIES. OTHERWISE BREEZY NORTHWEST WINDS
WILL CONTINUE TONIGHT ACROSS THE LOWER ELEVATIONS...DECREASING
TOWARD THE EARLY MORNING HOURS. SHOWERS AND THUNDERSTORMS WILL
CONTINUE THIS EVENING ALONG THE DRY LINE OVER SOUTH CENTRAL
SD...AND POST FRONTAL SHOWERS AND STORMS ACROSS PARTS OF NORTHEAST
WYOMING THROUGH NORTHWEST SOUTH DAKOTA. MAINLY VFR CONDITIONS ARE
EXPECTED WITH THE EXCEPTION OF CONDITIONS IN AND AROUND
THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 257 PM MDT TUE MAY 22 2012/

DISCUSSION...20Z SFC ANALYSIS SHOWS A BROAD TROUGH ARCING FROM
NORTHWESTERN NORTH DAKOTA TO NORTH CENTRAL SOUTH DAKOTA THEN BACK
WESTWARD INTO SOUTHWESTERN SOUTH DAKOTA. E-W ORIENTED WARM FRONT
WAS LOCATED ACROSS CENTRAL NORTH DAKOTA WITH A NOTABLE DRY AIR MASS
PUSHING INTO SOUTHWESTERN SOUTH DAKOTA. LAST HOUR THE RH AT PINE RIDGE
WAS DOWN AROUND 6 PERCENT. A STRONG SFC PRESSURE GRADIENT WAS
PRODUCING VERY WINDY CONDITIONS OVER SOUTH CENTRAL SOUTH DAKOTA.

FOR THE REST OF THE AFTERNOON INTO TONIGHT. THE SFC TROUGH WILL
CONTINUE TO SLIDE SLOWLY EASTWARD. IN THE MOIST AIRMASS AHEAD OF
THE TROUGH...SFC CAPE HAS RISEN TO 2000-3000J/KG WITH ABUNDANT
SHEAR FOR SOME ROTATING SUPER CELLS. MAY SEE SOME SEVERE STORMS
DEVELOP STILL THIS AFTERNOON ON THE FAR EASTERN EDGE OF THE
FORECAST AREA. WIND AND HAIL WILL BE THE MAIN THREATS. A COLD
FRONT...CURRENTLY LOCATED IN SOUTHEASTERN MONTANA WILL CROSS THE
FORECAST AREA OVERNIGHT BRINGING A PERIOD OF GUSTY NORTHWEST WINDS AND A
CHANCE OF SHOWERS AND THUNDERSTORMS.

WEDNESDAY AND THURSDAY...UPPER TROF WILL WORK THROUGH THE
NRN/CNTRL ROCKIES WEDNESDAY...AND INTO THE PLAINS ON THURSDAY.
THIS WILL LEAD TO A GOOD CHANCE OF SHOWERS/STORMS BOTH DAYS.
NOTICEABLY COOLER TEMPS EXPECTED AS NW LOW LEVEL FLOW USHERS MUCH
COOLER AIR INTO THE CWFA.

EXTENDED...A SIGNIFICANT UPPER TROF WILL REMAIN WEST AND NORTH OF
THE AREA DURING THE LATTER PART OF THE WEEK AND OVER THE WEEKEND.
SOUTHWESTERLY FLOW ALOFT WILL DEVELOP OVER THE CENTRAL ROCKIES AND
INTO THE CENTRAL AND NORTHERN PLAINS. THIS PATTERN WILL BRING A
SERIES OF UPPER LEVEL DISTURBANCES THROUGH THE AREA...WITH DAILY
CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. THE BEST
CHANCE FOR PRECIPITATION WILL BE FRIDAY INTO FRIDAY NIGHT...THOUGH
LATEST GFS MODEL RUN IS NOW INDICATING A SECONDARY SHOT OF PRECIP
SATURDAY NIGHT A STRONG WAVE ROUNDS THE BASE OF THE TROUGH.
TEMPERATURES WILL GENERALLY BE NEAR OR SLIGHTLY BELOW AVERAGE LATE
THIS WEEK...WITH A WARM UP TO NEAR OR SLIGHTLY ABOVE AVERAGE
TEMPERATURES EARLY NEXT WEEK.

AVIATION...18Z TAF UPDATE
BREEZY SOUTH TO SOUTHWEST WINDS WILL CONTINUE AHEAD OF A COLD FRONT
THAT WILL CROSS THE AREA LATER THIS AFTERNOON INTO THIS EVENING.
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH THE BEST
CHANCES IN THE EVENING. MAINLY VFR CONDITIONS ARE EXPECTED WITH THE
EXCEPTION OF CONDITIONS IN AND AROUND THUNDERSTORMS.

FIRE WEATHER...LOW PRESSURE MOVING INTO NORTH DAKOTA TODAY WILL
PRODUCE GUSTY SOUTHWEST WINDS AND RELATIVE HUMIDITIES AS LOW AS 5
PERCENT ACROSS PARTS OF NORTHEAST WYOMING AND SOUTHWEST SOUTH
DAKOTA. IN ADDITION...A FEW AFTERNOON THUNDERSTORMS ARE POSSIBLE
WITH LITTLE RAINFALL EXPECTED. CONDITIONS WILL IMPROVE THIS EVENING
BEHIND A COLD FRONT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR SOUTHERN BLACK
     HILLS-SOUTHWESTERN SOUTH DAKOTA.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR TODD-TRIPP.

WY...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR LOWER
     ELEVATIONS OF CROOK AND WESTON COUNTIES-SOUTHERN CAMPBELL.

&&

SHORT TERM...13
LONG TERM....13
AVIATION...13
Hazardous weather outlook, May 22, 6:17 AM CDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
517 AM MDT TUE MAY 22 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
517 AM MDT (617 AM CDT) TUE MAY 22 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT THIS MORNING UNTIL 8
PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES
FOR THE LOWER ELEVATIONS OF NORTHEASTERN WYOMING AND SOUTHWESTERN
SOUTH DAKOTA...

...WIND ADVISORY TODAY FOR PARTS OF SOUTH CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL SOUTH
DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN THREATS.

A COMBINATION OF GUSTY SOUTHWEST TO WEST WINDS AND RELATIVE
HUMIDITIES AS LOW AS 10 PERCENT WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS ACROSS PARTS OF NORTHEAST WYOMING AND SOUTHWEST SOUTH
DAKOTA TODAY. EXTREME GRASSLAND FIRE DANGER IS EXPECTED FOR MOST OF
THE WESTERN SOUTH DAKOTA PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ALMOST EVERY DAY THROUGH THE
WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, May 22, 6:41 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT TUE MAY 22 2012

SDZ001-230030-
HARDING SD-
541 PM MDT TUE MAY 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDING COUNTY UNTIL 630
PM MDT...

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF GUSTAVE...OR 30 MILES
SOUTHWEST OF BUFFALO...MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUFFALO...
  GUSTAVE...
  HARDING...
  REDIG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4526 10339 4527 10405 4550 10405 4567 10344
TIME...MOT...LOC 2341Z 260DEG 43KT 4538 10404

BARBER

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:23 PM CDTSevere Thunderstorm WarningUNRMellette22 min
May 22, 8:21 PM CDTSpecial Weather StatementUNRPerkins24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.